Georgia, 2006

Hail and Damaging Winds in Georgia, May 10, 2006

May 10, 2006 · NWS FFC · 20 events in 15 counties and zones

14 thunderstorm wind, 3 heavy rain, 2 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$104,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 10, 2:21 PM EST, 39 minutes earlier.

Area forecast discussion, May 10, 2:21 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
321 PM EDT WED MAY 10 2006

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
LARGE UPPER LOW CONTINUES TO OVER THE WESTERN GREAT LAKES WITH A
STRONG SHORTWAVE ROTATING INTO THE OHIO AND TENNESSEE VALLEYS
OVERNIGHT. ASSOCIATED SURFACE IS FORECAST TO DEEPEN AND LIFT
NORTHEAST OUT OF THE MISSISSIPPI VALLEY DRIVING A FAIRLY SHARP COLD
FRONT THROUGH THE STATE LATE TONIGHT THROUGH THURSDAY AFTERNOON. THIS
FRONT SHOULD HAVE OUR FORECAST AREA CLEARED BY MIDDAY THURSDAY WITH
PRECIPITATION ENDING. ATMOSPHERE ACROSS GEORGIA HAS REMAINED
NOTICEABLY MORE STABLE THAN THE AIRMASS JUST TO THE WEST...BUT
SOUTHERLY FLOW HAS STARTED TO MODIFY THAT A BIT THIS AFTERNOON. I
STILL FEEL SEVERE THREAT REMAINS MORE ISOLATED ACROSS MY FORECAST
AREA WITH BEST FORCING COMING THROUGH DURING DIURNAL HEATING MINIMUM.
AFTER THIS SYSTEM CLEARS THE AREA...DRY AND MILD WEATHER SHOULD
RETURN TO THE STATE FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
UPPER LOW STARTS OUT THE EXTENDED FORECAST PERIOD NEARLY STATIONARY
OVER THE GREAT LAKES...BUT BEGINS SINKING SOUTH TOWARD THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS OVER THE WEEKEND. THIS KEEPS
TEMPERATURES MILD TO COOL ACROSS THE REGION...ESPECIALLY BY THE END
OF THE WEEKEND AND THE BEGINNING OF NEXT WEEK. THIS ALSO KEEPS US IN
THE MIX FOR SCATTERED SHOWERS AND THUNDERSTORMS THROUGH WEEKEND.
ALTHOUGH THE LOWER LEVELS OF THE ATMOSPHERE WILL ONLY YIELD MARGINAL
INSTABILITY...COOL MID AND UPPER LEVEL TEMPERATURES WILL KEEP LAPSE
RATES STEEP ENOUGH FOR THE THREAT OF THUNDER AS WELL AS SHOWERS. BY
THE BEGINNING OF NEXT WEEK...UPPER LOW LIFTS BACK TO THE NORTH WITH
LESSENING CHANCES FOR PRECIPITATION THROUGH MID WEEK. TEMPERATURES
WILL REMAIN MILD TO SEASONAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         62  71  50  72 /  60  20  10   5
ATHENS          63  74  49  78 /  60  30  10  10
GAINESVILLE     62  70  50  74 /  60  20  10  10
ROME            61  74  44  74 /  70  10  10  10
COLUMBUS        66  77  52  79 /  60  20   5   5
MACON           67  77  50  76 /  60  30  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, May 10, 10:20 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EDT WED MAY 10 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1120 AM EDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF WEST
GEORGIA THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE
EXPECTED OVER EAST SECTIONS THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE CAROLINA COAST WILL CONTINUE TO
WEAKEN AND SHIFT FARTHER EAST TODAY AS A WARM FRONT NEAR THE GEORGIA
FLORIDA BORDER DRIFTS SLOWLY NORTHWARD. A COLD FRONT WILL MOVE EAST
FROM THE MISSISSIPPI RIVER VALLEY REGION...APPROACHING GEORGIA
TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ISOLATED SEVERE STORMS THIS AFTERNOON AND
TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR
THESE THUNDERSTORMS WILL BE WEST OF A LINE FROM BLUE RIDGE TO
ATLANTA TO SANDERSVILLE...AND BETWEEN THE HOURS OF 4 PM AND
MIDNIGHT. EAST OF THE BLUE RIDGE TO ATLANTA TO SANDERSVILLE
LINE...SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND
TONIGHT WITH FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN BEING
THE PRIMARY HAZARDS.

.DISCUSSION...
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE
INTO NORTH AND CENTRAL GEORGIA THIS AFTERNOON AS A WARM FRONT LIFTS
ACROSS THE AREA. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE INTO TONIGHT AS A COLD FRONT MOVES EAST FROM THE
MISSISSIPPI VALLEY REGION. WITH CAPES INCREASING INTO THE 1000 TO
1500 RANGE AND LIFTED INDICES APPROACHING MINUS 5 THIS AFTERNOON...A
FEW OF STORMS COULD BECOME SEVERE OVER WEST SECTIONS...PRODUCING
LARGE HAIL AND DAMAGING WINDS. OVER EAST SECTIONS...SOME OF THE
STORMS MAY BE STRONG...BUT ARE EXPECTED TO STAY BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY...MAINLY DURING
THE MORNING. THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN SATURDAY
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON OR TONIGHT.

The radar

The Northeast Alabama radar (KHTX), 109 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 heavy rain, 2 hail, 1 lightning. Local standard time, as filed.

Lightning, Floyd

When
May 10, 3:00 PM EST to 3:15 PM EST
Where
Floyd County, Rome
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

The Rome News Tribune reported that lightning struck a home causing minor damage to the structure. No fire was reported during his incident. Nearby at the approximately the same time lightning struck a tree nearby causing a tree to fall on a power line and telephone utility box.

Thunderstorm Wind, Harris

When
May 10, 4:19 PM EST to 5:09 PM EST
Where
Harris County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
32.717, -84.933

The Harris County 911 Center reported that several trees were blown down throughout the county, including the city of Hamilton.

Thunderstorm Wind, Muscogee

When
May 10, 4:30 PM EST to 5:13 PM EST
Where
Muscogee County, Countywide
Measured
59 kt (68 mph) measured gust
Property damage
$15,000
Reported by
UTILITY COMPANY
Coordinates
32.500, -84.883

The Muscogee County 911 Center reported widespread damage throughout the county to trees, power lines, and some structures from thunderstorm winds. The Columbus Ledger-Inquirer reported that over 20,000 people in the area were left without power. Dozens of trees were down in the county, with the worst damage reported in the western and northern part of the county. The public reported that a portion of the roof was blown off the Golden Foundries in the north part of Columbus, with at least seven trees down in the vicinity, one on a car. Another tree fell on a trailer home. Wind gusts were measured at 68 mph at the Fort Benning.

Thunderstorm Wind, Chattahoochee

When
May 10, 4:40 PM EST to 5:26 PM EST
Where
Chattahoochee County, Countywide
Measured
59 kt (68 mph) measured gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.367, -84.833

The Chattahoochee County Emergency Management Director reported that several trees were down, especially in the Cusseta area. Wind gusts were measured at 68 mph at Fort Benning.

Hail, Muscogee

When
May 10, 4:40 PM EST to 4:48 PM EST
Where
Muscogee County, 3 mi N of Columbus
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.533, -84.967

The public reported quarter-sized hail in Fortson and nickel-sized hail in Columbus.

Heavy Rain, Muscogee

When
May 10, 4:40 PM EST to 4:55 PM EST
Where
Muscogee County, Columbus
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
32.510, -84.877 (the zone’s center; the record gives no point)

The Columbus Ledger-Inquirer reported that very heavy rain, combined with wind gusts of 65 to 70 mph, caused a home in Columbus on Merle Avenue to become flooded with up to a foot of water. The water poured into the house through the windows and doors, largely a result of the combination of strong wind gusts and very heavy rain. In excess of two inches of rain fell throughout much of Muscogee county during the storm, much of which occurred in less than an hour.

Thunderstorm Wind, Webster

When
May 10, 5:04 PM EST to 5:21 PM EST
Where
Webster County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
GOVT OFFICIAL
Coordinates
32.050, -84.550

The Webster County 911 Center reported that thunderstorm wind gusts blew down many trees throughout the county.

Thunderstorm Wind, Marion

When
May 10, 5:05 PM EST to 5:13 PM EST
Where
Marion County, Buena Vista
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
32.317, -84.517

The Marion County 911 Center reported that three to four trees were down along Georgia Highway 26 near Buena Vista.

Thunderstorm Wind, Stewart

When
May 10, 5:22 PM EST to 5:26 PM EST
Where
Stewart County, 2 mi SW of Lumpkin
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
32.033, -84.817

The Stewart County Emergency Management Director reported that a couple of trees were blown down.

Thunderstorm Wind, Schley

When
May 10, 5:26 PM EST to 5:45 PM EST
Where
Schley County, Countywide
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
32.283, -84.333

The Schley County 911 Center and Emergency Management Director reported that thunderstorm winds had blown down many trees and a number of power lines throughout the county.

Thunderstorm Wind, Sumter

When
May 10, 5:26 PM EST to 6:04 PM EST
Where
Sumter County, Countywide
Measured
51 kt (59 mph) estimated gust
Property damage
$8,000
Reported by
GOVT OFFICIAL
Coordinates
32.050, -84.250

The Sumter County 911 Center and Sheriff's Office reported that thunderstorm winds had blown down many trees across the county. A number of trees were also down on power lines across the county. The Sumter Electric Cooperative Membership reported that 1800 residents, 300 of which were in Americus, were left without power during the height of the storm.

Hail, Stewart

When
May 10, 5:30 PM EST to 5:31 PM EST
Where
Stewart County, 6 mi SSW of Lumpkin
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.967, -84.833

An amateur radio operator reported penny-sized hail.

Thunderstorm Wind, Crisp

When
May 10, 6:04 PM EST to 6:29 PM EST
Where
Crisp County, Countywide
Measured
57 kt (66 mph) measured gust
Property damage
$20,000
Reported by
GOVT OFFICIAL
Coordinates
31.900, -83.800

The Crisp County 911 Center reported that thunderstorm winds had blown down many trees throughout the county. One tree was down on a mobile home causing damage to the structure. Wind gusts were measured at 65 mph at the Catahoula Farm in Cordele. About 2500 people in the county were left without power during the height of the storm.

Thunderstorm Wind, Dooly

When
May 10, 6:04 PM EST to 6:29 PM EST
Where
Dooly County, Countywide
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
32.167, -83.817

The Dooly County 911 Center reported that from 15 to 20 trees were down across the county, mostly in the eastern portion. One tree was down on Georgia Highway 27 east of Vienna. Winds were measured at 49 mph at the Murphy Farm AgAmerica Empowerment Agency in Byromville, but stronger winds were estimated at other locations in the county. Pea-sized hail was reported in the north part of the county.

Thunderstorm Wind, Macon

When
May 10, 6:08 PM EST to 6:37 PM EST
Where
Macon County, Montezuma
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
GOVT OFFICIAL
Coordinates
32.300, -84.033

The Macon County 911 Center reported that several trees were down between Montezuma and Marshallville.

Thunderstorm Wind, Wilcox

When
May 10, 6:33 PM EST to 6:58 PM EST
Where
Wilcox County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
GOVT OFFICIAL
Coordinates
31.983, -83.483

The Wilcox County 911 Center reported that several trees were down scattered throughout the county. The most significant wind damage occurred across the eastern portion of the county along U.S. Highway 129 north and south of Abbeville where several trees were down, including several on U.S. Highway 129.

Heavy Rain, Macon

When
May 10, 6:37 PM EST to 7:03 PM EST
Where
Macon County, Montezuma
Reported by
GOVT OFFICIAL
Coordinates
32.358, -84.042 (the zone’s center; the record gives no point)

The Macon County 911 Center reported that heavy rain resulted in minor street flooding in the Montezuma area and the southeast part of the county.

Heavy Rain, Dooly

When
May 10, 6:42 PM EST
Where
Dooly County, Dooling
Reported by
EMERGENCY MANAGER
Coordinates
32.157, -83.799 (the zone’s center; the record gives no point)

The Dooly County Emergency Management Director reported that heavy rain, on the order of three to four inches according to Doppler radar, caused flooding of several dirt roads across the northern half of the county.

Thunderstorm Wind, Dodge

When
May 10, 7:42 PM EST to 7:50 PM EST
Where
Dodge County, Chauncey
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
32.100, -83.067

An amateur radio operator reported that six to seven large trees were blown down in the Chauncey area, including 5-inch diameter pine trees and 15-inch diameter oak trees.

Thunderstorm Wind, Taylor

When
May 10, 7:43 PM EST to 7:55 PM EST
Where
Taylor County, 7 mi N of Butler
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
32.650, -84.233

The Taylor County Emergency Management Director reported that one tree was blown down in the north part of the county and several highway signs were blown down elsewhere across the county.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512897, 5512826, 5512827, 5512828, 5512829, 5512962, 5512833, 5512830, 5512832, 5512834, 5512835, 5512831, 5512889, 5512890, 5512891, 5512894, 5512892, 5512893, 5512895, 5512896.